Recurrent Cerebral Infarctions in a Patient with Ovarian Cancer: A Fatal Case of Trousseau’s SyndromeHiromasa Kuroda1, Seiji Mabuchi1*, Naoya Shigeta1, Hirotaka Yamamoto2 and Tadashi Kimura1
- *Corresponding Author:
- Seiji Mabuchi
Department of Obstetrics and Gynecology
Osaka University Graduate School of Medicine
2-2 Yamadaoka, Suita, Osaka 565-0871, Japan
E-mail: [email protected]
Received Date: June 19, 2014; Accepted Date: July 24, 2014; Published Date: July 28, 2014
Citation: Kuroda H, Mabuchi S, Shigeta N, Yamamoto H, Kimura T (2014) Recurrent Cerebral Infarctions in a Patient with Ovarian Cancer: A Fatal Case of Trousseau’s Syndrome. Gynecol Obstet (Sunnyvale) 4:232. doi: 10.4172/2161-0932.1000232
Copyright: © 2014 Kuroda H, et al. This is an open-access article distributed under the terms of the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original author andsource are credited.
Cancer patients are at increased risk of thromboembolic events, and the combination of these two pathological conditions is known as Trousseau’s syndrome. Venous thromboembolisms (VTE) and pulmonary embolisms (PE) are the most common clinical features of Trousseau’s syndrome. However, arterial thromboembolisms can also occur. We report the case of a 55-year-old ovarian cancer patient, who developed repeated cerebral infarctions with catastrophic consequences. The initial ischemic stroke developed in the right middle cerebral artery territory 4 days before she was scheduled to undergo surgery. Anticoagulation therapy involving unfractionated heparin was administered, and the patient underwent emergency surgery, during which the right ovarian tumor was completely removed. Under a diagnosis of stage Ic ovarian cancer, postoperative adjuvant chemotherapy consisting of carboplatin plus paclitaxel was initiated. During the course of the adjuvant chemotherapy, the patient developed recurrent ovarian cancer, and second-line chemotherapy involving single agent gemcitabine was scheduled. After two months of second-line chemotherapy, which was not effective, the patient developed a second cerebral infarction in her left middle cerebral artery despite continuing to receive anticoagulation therapy. She died 5 days after the second stroke. Given the fact that recurrent thromboembolic events can occur even during ongoing anticoagulation therapy, intensive cancer treatment, thromboprophylaxis, and careful follow-up for the early detection of recurrent stroke events are recommended.